Alert archive / North Carolina / Small Craft Advisories in 2018
Small Craft Advisory 9, NWS Wilmington, NC
NWS Wilmington, NC issued this small craft advisory at Feb 3, 2018, 2:45 PM EST. It took effect at Feb 4, 2018, 11:00 AM EST. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Feb 3, 2018, 2:45 PM EST (19:45 UTC)
- In effect from
- Feb 4, 2018, 11:00 AM EST
- Expired
- Feb 5, 2018, 2:47 AM EST
- In force
- 16 hr
- Issued by
- NWS Wilmington, NC
The text
As transmitted.
359 WHUS72 KILM 031945 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service WILMINGTON NC 245 PM EST Sat Feb 3 2018 AMZ250-252-254-256-040400- /O.NEW.KILM.SC.Y.0009.180204T1600Z-180205T1000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 245 PM EST Sat Feb 3 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM SUNDAY TO 5 AM EST MONDAY... The National Weather Service in Wilmington has issued a Small Craft Advisory, which is in effect from 11 AM Sunday to 5 AM EST Monday. * Winds...Becoming south and then southwest and increasing to 20 to 25 kt Sunday afternoon and evening. * Seas...building to 6 to 8 feet, highest Sunday afternoon and evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and or seas of 6 ft or greater are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ 27
6 follow-up statements
915 WHUS72 KILM 040226 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service WILMINGTON NC 926 PM EST Sat Feb 3 2018 AMZ250-252-254-256-041000- /O.CON.KILM.SC.Y.0009.180204T1600Z-180205T1000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 926 PM EST Sat Feb 3 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM SUNDAY TO 5 AM EST MONDAY... * Winds...Southwest 15 to 25 kt. * Seas...4 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and or seas of 6 ft or greater are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ 9
159 WHUS72 KILM 040811 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service WILMINGTON NC 311 AM EST Sun Feb 4 2018 AMZ250-252-254-256-041700- /O.CON.KILM.SC.Y.0009.180204T1600Z-180205T1000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 311 AM EST Sun Feb 4 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 AM EST MONDAY... * Winds...Southwest 20 to 25 kt with gusts up to 35 kt. * Seas...4 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and or seas of 6 ft or greater are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
864 WHUS72 KILM 041632 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service WILMINGTON NC 1132 AM EST Sun Feb 4 2018 AMZ250-252-254-256-050045- /O.CON.KILM.SC.Y.0009.000000T0000Z-180205T1000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1132 AM EST Sun Feb 4 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY... * Winds...Southwest 20 to 30 kt with gusts to 35 kt. * Seas...5 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and or seas of 6 ft or greater are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ 33
341 WHUS72 KILM 042016 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service WILMINGTON NC 316 PM EST Sun Feb 4 2018 AMZ250-252-254-256-050900- /O.CON.KILM.SC.Y.0009.000000T0000Z-180205T1000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 316 PM EST Sun Feb 4 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY... * Winds...West 15 to 25 kt with gusts to 35 knots. * Seas...5 to 8 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and or seas of 6 ft or greater are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ 33
908 WHUS72 KILM 050247 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service WILMINGTON NC 947 PM EST Sun Feb 4 2018 AMZ250-252-254-256-051000- /O.CON.KILM.SC.Y.0009.000000T0000Z-180205T1000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 947 PM EST Sun Feb 4 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST MONDAY... * Winds...West 10 to 20 kt. * Seas...4 to 7 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 25 to 33 knots and or seas of 6 ft or greater are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ 9
392 WHUS72 KILM 050747 MWWILM URGENT - MARINE WEATHER MESSAGE National Weather Service WILMINGTON NC 247 AM EST Mon Feb 5 2018 AMZ250-252-254-256-050900- /O.CAN.KILM.SC.Y.0009.000000T0000Z-180205T1000Z/ Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 247 AM EST Mon Feb 5 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Wilmington has cancelled the Small Craft Advisory. Diminishing off shore winds have allowed seas to drop below Small Craft Advisory thresholds. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at Feb 3, 11:33 AM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Feb 3, 11:33 AM EST, 3 hours 12 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 1133 AM EST Sat Feb 3 2018 .SYNOPSIS... Cold and dry high pressure will migrate across the Carolinas and offshore through tonight. Low pressure will move in from the west bringing rain on Sunday. A cold front will move through the area Sunday night. High pressure will bring dry weather early next week. More wet weather is expected ahead of a cold front Wednesday and Wednesday night. High pressure will return late next week. && .NEAR TERM /THROUGH TONIGHT/... As of 1100 AM Saturday...Thick mid and high clouds have eroded from the N this morning as cold high pressure has settled in. Late morning clouds were confined to the South Santee River area, S of a MYR to near CKI line. These clouds should continue to thin, but cloud cover is building from the W and so sunshine will fade behind increasing clouds, but not until late day and this eve. Dewpoints were in the 10 to 20 degree range and a few single digit readings are possible this afternoon. Highs are still expected to reach the lower to mid 40s. The center of the high will move off the Hatteras coast this evening. A coastal trough will develop overnight as low pressure begins to move across the deep south. This will lead to an increase in moisture with a jump in dewpoint temps expected this evening. Some late night showers will be possible, mainly in association with a coastal trough. Increasing clouds and an on shore push of moisture, will make for inefficient cooling and only a few spots are expected to reach the freezing mark before creeping higher toward morning. Most locations will drop to the mid and upper 30s, but again we expect rising temperatures toward daybreak Sun. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 300 AM Saturday...A shortwave will dig through the longwave trough across the east on Sunday, causing weak cyclogenesis across the area before driving a cold front offshore late on Sunday. The period will likely begin dry across most of the area, although a weak coastal trough will be lifting onshore Sunday morning. Forcing with this feature is weak initially, so although a few showers are possible along the coast Sunday morning, QPF will be minimal. This feature however, will play an important role in the rainfall expected to overspread the region from west to east most of the daylight hours of Sunday. Although a longwave trough will slowly amplify across the east, on Sunday it will be of low amplitude and thus the shortwave driving the surface low will move quickly across the area. Ahead of this feature, low level southerly flow will drive warm advection within the advancing warm sector, and despite increasing clouds temperatures near the coast will rise into the low 60s, mid 50s well inland where rain will develop sooner. SW flow aloft atop the inland advancing coastal trough will accentuate the rainfall as isentropic lift develops, with heavier rain moving in from the west as PVA, weak surface low development, and at least weak upper diffluence combine to produce a quick period, 6-12 hours, of rain. Forcing is not strong, but PWATs climb to 1.4 inches which is near +3 SD's for early February. At least isolated thunder is possible, especially near the coast where instability will be higher, but will keep any mention of TRW out of the Wx grids attm due to low confidence. Although guidance differs on where the heaviest rainfall will occur, most models suggest about 0.75 inches of QPF are expected, and the heaviest may end up along the coast where some enhancement due to instability and overrunning atop the coastal trough occur. This entire system moves out quickly such that by kickoff most of the CWA will be dry, with just some last vestiges of showers along the coast as the front races offshore. Dry and cold advection follow this boundary Sunday night and Monday so that by Monday morning sky conditions will be cloudless. The true core of the cold air remains displaced NW of the area, so mins Sunday night will stay above seasonable norms, upper 30s far NW to low 40s near the coast. Highs on Monday will struggle into the mid 50s, and have kept forecast highs below guidance due to ongoing CAA through the aftn. As high pressure moves overhead Monday night, good radiational cooling is expected to produce a cold night. Many locations will drop to freezing inland, slightly warmer at the coast. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 300 PM Friday...High pressure will quickly move offshore by Tue. Moisture return is fast and deep. As the Gulf of Mexico gets tapped, precipitable water values will increase from less than a quarter of an inch early Tue to near an inch by Wed morning, likely peaking around an inch and a third Wed night. Given the deep SW flow that envelops the region ahead of deepening trough, did raise POPS to categorical Wed-Wed night. Still early to forecast QPF, but current thinking is another one half to one inch of rain is possible. Surface low pressure should track from the Southern Plains Tue to the central Appalachians and Northeast states Wed. A cold front should move across the area Wed night. The GFS is a little quicker than the Euro, but at this time, we are forecasting the bulk of the showers to be moving offshore late Wed night or early on Thu. High pressure and a return to dry weather is expected for late next week. High temps will be near seasonable levels Tue and peak well up in the 60s on Wed. Temps will return to seasonable levels or just below Thu and Fri. Mon night and Thu night should be the coldest nights of the upcoming week when temps will be in the 30s and some areas will likely drop to or just below freezing. && .AVIATION /18Z SATURDAY THROUGH WEDNESDAY/... As of 18z...VFR expected thru 06z Sunday with MVFR conditions from clouds possible after 06z thru the remainder of the 24 hr TAF Issuance period. IFR conditions will be possible after 12Z Sun due to low clouds and reduced vsby from stratiform light to moderate rain. Overrunning will be the primary driver for pcpn development. Winds will veer to the ENE to ESE around 6 kt this aftn and evening then back to the ENE AOB 6 kt overnight. This a result of a developing coastal trof/front parallel and just offshore this evening that is progged to push to the immediate coast toward daybreak Sun and moving onshore during the Sun daytime morning hrs. Winds will veer to the SE-SSE by midday Sun at 5 to 10 kt with gusts up to 15 kt at the coast. Extended Outlook...MVFR/IFR conditions Sun into early Mon from clouds and pcpn. VFR Mon aftn thru Tue night. MVFR/IFR Wed from the effects of a low pressure system moving across. & .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 1100 AM Saturday...High pressure will be the main influence across the waters into this eve. A coastal trough is expected to develop later this eve and overnight. The wind direction will veer from NE to E today and from E to SE tonight as the center of the high moves offshore. Wind speeds will be 10 to 15 kt today and tonight with an increase to 15 to 20 kt overnight. Seas will be 2 to 3 ft this afternoon with seas up to 4 ft developing late tonight. SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 300 AM Saturday...Low pressure and its associated cold front will move across the waters Sunday, creating likely SCA conditions. Ahead of the front, southerly winds will increase to 15-25 kts, and this will drive seas up to 4-7 ft by Sunday evening. The front will cross the waters late Sunday evening producing a rapid wind shift to the NW, but wind speeds will remain elevated much of Sunday night before easing to 10-15 kts by Monday morning. Although the offshore winds will allow the highest seas to push outside of the coastal waters, an SCA will likely remain in place through Sunday night. High pressure builds towards and overhead the waters Monday/Monday night, and this causes wind speeds to drop to around 10 kts from the north, with seas falling to 2-3 ft. LONG TERM /TUESDAY THROUGH WEDNESDAY/... As of 300 PM Friday...High pressure is expected to quickly move offshore by Tue. Low pressure and its associated frontal system should move out of the Southern Plains states Tue and then head to the NE and into the central Appalachians and then the Northeast states on Wed. A cold front should move across the waters Wed night. Reduced visibility in association with showers are expected to develop late in the period and should become widespread for a time Wed night. NE winds near 10 kt Tue will veer to easterly Tue afternoon. The wind direction will shift to S Tue night and begin increasing. SW winds 15 to 20 kt Wed will shift to NW and then N late Wed night with some increase in wind speed. Seas will subside to 2 to 3 ft by Mon eve and to 2 ft or less by Tue eve. Seas will begin to build during Wed and should reach 4 to 5 ft during Wed night. Sea fog is possible Wed into Wed night as dewpoints rise well up into the 50s and a veering wind direction begins to increase residence time over the very cool shelf waters. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...RJD/RGZ SHORT TERM...JDW LONG TERM...RJD AVIATION...DCH
Hazardous weather outlook, Feb 3, 2:45 PM EST, 0 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 245 PM EST Sat Feb 3 2018 AMZ250-252-254-256-041945- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 245 PM EST Sat Feb 3 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM SUNDAY TO 5 AM EST MONDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Patchy sea fog may develop late Sunday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 041945- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 245 PM EST Sat Feb 3 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. Near critical relative humidity levels will persist through late this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 27
Nearby
Small Craft Advisories in North Carolina, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.